Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 62, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 22, 2009, 10:25 PM EDT for Brevard County, Volusia County, Florida. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2009, 10:25 PM EDT (02:25 UTC)
- Expired
- Jun 22, 2009, 11:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
Counties Brevard County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 50 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:54 PM EDT | TSTM WND GST 46 | Cape Canaveral, FL | 40 KNOTS AT 360 DEGREES |
| Jun 22, 10:55 PM EDT | TSTM WND GST 71 | 15 N Cape Canaveral, FL | USAF WIND TOWER REPORT 62 KNOTS AT A HEIGHT OF 60 FEET. ADDITIONAL TOWER AT 160 FEET REPORTED 57 KNOTS OR 66 MPH. |
| Jun 22, 11:09 PM EDT | TSTM WND GST 47 | Cape Canaveral, FL | 41 KNOTS FROM 340 DEGREES. |
| Jun 22, 11:12 PM EDT | TSTM WND DMG | Merritt Island, FL | OLDER WOODEN FENCE KNOCKED OVER BY WIND. TIME ESTIMATED FROM RADAR. REPORTED BY CENTRAL FLORIDA NEWS 13. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 7:09 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 2.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1135 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMLB 230225
SVRMLB
FLC009-127-230315-
/O.NEW.KMLB.SV.W.0062.090623T0225Z-090623T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1025 PM EDT MON JUN 22 2009
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BREVARD COUNTY IN FLORIDA
SOUTHEASTERN VOLUSIA COUNTY IN FLORIDA
* UNTIL 1115 PM EDT.
* AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR BETHUNE BEACH...OR
ABOUT 5 MILES EAST OF EDGEWATER...AND MOVING SOUTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
ELDORA...APOLLO BEACH...OAK HILL...SCOTTSMOOR...HAULOVER CANAL...
KLONDIKE BEACH...MERRITT ISLAND WILDLIFE REFUGE...PLAYALINDA
BEACH...PORT CANAVERAL...MERRITT ISLAND...CAPE CANAVERAL...KENNEDY
SPACE CENTER AND COCOA BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.
&&
LAT...LON 2840 8059 2831 8059 2830 8063 2855 8058
2858 8060 2830 8065 2841 8073 2852 8073
2853 8078 2853 8074 2860 8073 2864 8079
2871 8075 2879 8084 2857 8080 2898 8098
2902 8090 2859 8057 2845 8052
TIME...MOT...LOC 0225Z 325DEG 25KT 2894 8083
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:20 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 22, 8:20 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
820 PM EDT MON JUN 22 2009
.DISCUSSION...
...RECORD HEAT ACROSS EAST CENTAL FLORIDA THIS AFTERNOON...
...UPDATE - VERO BEACH SETS ALL-TIME RECORD HIGH AT 102 DEGREES...
...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 1 AM...
THUNDERSTORM CLUSTER PUSHING DOWN OUT OF S GA/N FL HAS PROMPTED THE
ISSUANCE OF SVR TSTM WATCH OVER THE EAST CENTRAL PENINSULA DOWN
THROUGH OSCEOLA/INDIAN RIVER COUNTIES. DLM ANTICYCLONE OVER THE
DEEP SOUTH/NRN GOMEX AND A STATIONARY STORM SYSTEM OFF THE ERN
SEABOARD HAS CREATED A STRONG CONVERGENCE ZONE EXTENDING FROM
DAYTON, OH TO FT. MYERS, FL.
DESPITE WARM TEMPS ALOFT (H70 BTWN 10-11C...H50 AROUND -5C)... THE
VERY WARM SFC TEMPS HIGH SFC DEWPOINTS HAVE GENERATED SUFFICIENT SFC
LIFT TO ALLOW ISOLD-SCT TSRAS TO DEVELOP OVER CENTRAL GA...
MESOSCALE VORT MAXES SUSTAINING THEIR STRUCTURE AS THE DLM NW FLOW
PUSHES THEM INTO N FL. A WELL DEFINED EAST COAST SEABREEZE BOUNDARY
EXTENDING FROM NE LAKE COUNTY DOWN TO CENTRAL MARTIN COUNTY MAY
PROVIDE ADDITIONAL SFC/LOW LVL CONVERGENCE FOR ANY TSRA ACTIVITY...
WHILE LIMITED SHRA/TSRA ACTIVITY OVER THE PAST THREE DAYS OF
U90S/100+ MAX TEMPS HAS ALLOWED LARGE AMOUNTS OF POTENTIAL ENERGY
HAVE BUILT UP IN THE LCL AIRMASS.
ANY STORM ACTIVITY THAT MAY AFFECT THE CENTRAL PENINSULA WILL NOT
OCCUR UNTIL LATE...PROBABLY AFT 10PM LOCAL TIME. ANY STORM THAT
DEVELOPS WOULD HAVE HIGH AMOUNTS OF ENERGY TO FEED ON AND LIMITED
COMPETITION FROM OTHER STORMS. THE PRIMARY THREATS WILL BE FREQUENT
TO EXCESSIVE LIGHTNING...POSSIBLE HAIL AND STRONG SFC WND GUSTS.
&&
.AVIATION...
SCT LIFR CIGS/VSBYS WITH SFC G30-40KTS IN +TSRA BTWN 23/01Z-23/06Z.
BCMG VFR ALL SITES BTWN 23/06Z-23/08Z.
&&
.MARINE...
NO HIGHLIGHTS...NO SIG CHANGES. LATE EVENING/EARLY MORNING +TSRAS
EXPECTED OVER LAND...MAY GENERATE AREAS OF SFC WND G35KTS...
ESPECICALLY N OF CAPE CANAVERAL.
(PREV DISC)
WINDS SHIFTING TO N-NE AND A LITTLE ENHANCED THROUGH TONIGHT
ASSOCIATED WITH BOUNDARY PUSHING DOWN THE WATERS. MAIN CONCERN TO
BOATERS NEAR THE EAST COAST AND ON INLAND LAKES WILL BE STORMS
FORMING LATE AFTERNOON AND TONIGHT...WHICH MAY PRODUCE WIND GUSTS IN
EXCESS OF 35 KNOTS...ALONG WITH FREQUENT LIGHTNING STRIKES.
WED-FRI...A SURFACE TROUGH WILL REMAIN IN THE VICINITY INTO MID WEEK
BUT HAVE LOWERED RAIN CHANCES WED OVER THE WATERS AS DRIER AIR IS
FORECAST TO ADVECT IN FROM THE EAST. RIDGING REDEVELOPS SOUTH OF THE
WATERS LATE WEEK AND THE ONSHORE FLOW WILL TURN OFFSHORE AND RAIN
CHANCES SHOULD INCREASE.
&&
.CLIMATE...
NEW RECORDS TODAY...
VERO BEACH 102* (OLD RECORD 95 IN 2007)
MELBOURNE 99 (OLD RECORD 97 IN 1998)
DAYTONA BEACH 96 (TIED OLD RECORD FROM 1998)
ORLANDO INTL REACHED 97 DEGREES AND MISSED THE OLD RECORD OF 98 SET
BACK IN 1987.
* 102 SET THEIR ALL TIME RECORD HIGH TODAY FOR ANY DATE OF THE YEAR.
THE OLD RECORD WAS 100 DEGREES SET ON JUNE 27, 1950. THIS IS AN
UPDATE TO THE 101 DEGREE RECORD REPORT SENT EARLIER THIS AFTERNOON.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...SEVERE THUNDERSTORM WATCH UNTIL 1 AM EDT TUESDAY FOR
COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-NORTHERN
BREVARD-NORTHERN LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN
BREVARD-SOUTHERN LAKE.
AM...NONE.
&&
BRAGAW/VOLKMERHazardous weather outlook, Jun 22, 9:15 AM EDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 915 AM EDT MON JUN 22 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-230115- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 915 AM EDT MON JUN 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A FRONTAL BOUNDARY WILL MOVE INTO THE STATE LATER THIS AFTERNOON AND EVENING...COOLING TEMPERATURES IN THE MID AND UPPER LEVELS. THIS...IN COMBINATION WITH THE VERY HOT TEMPERATURES AT THE SURFACE WILL LEAD TO SCATTERED LIGHTNING STORM DEVELOPMENT IN THE LATE AFTERNOON AND EVENING. ANY STORMS THAT FORM MAY HAVE THE POSSIBILITY OF BECOMING STRONG TO SEVERE. SOME OF SOME STORMS ARE EXPECTED TO PERSIST THROUGH THE NIGHT AS ADDITIONAL UPPER LEVEL DISTURBANCES MOVES THROUGH THE REGION. AS THE STORMS MOVE NORTH TO SOUTH DOWN THE PENINSULA...THEY WILL BE CAPABLE OF PRODUCING FREQUENT TO EXCESSIVE LIGHTNING AND DAMAGING WIND GUSTS. SMALL HAIL WILL ALSO BE POSSIBLE IN THE STRONGER STORMS. ...EXCESSIVE HEAT IMPACT... THE COMBINATION OF MAXIMUM TEMPERATURES IN THE MIDDLE AND UPPER 90S AND DEW POINT TEMPERATURES IN THE 70S WILL PRODUCE HEAT INDICES BETWEEN 105 AND 110 THIS AFTERNOON. AVOID STRENUOUS OUTDOOR EXERCISE OR ACTIVITY DURING THE AFTERNOON HOURS. IF POSSIBLE...CONDUCT ANY OUTDOOR ACTIVITIES EARLY IN THE MORNING OR LATE IN THE EVENING WHEN TEMPERATURES ARE COOLER. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES...NEIGHBORS AND PETS. ...RIP CURRENT IMPACT... A SMALL...LONG PERIOD EASTERLY SWELL WILL BE CAPABLE OF PRODUCING A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. ...MARINE THUNDERSTORM GUST IMPACT... THUNDERSTORMS LATER THIS AFTERNOON WILL MOVE NORTH TO SOUTH OVER THE PENINSULA...AND INTO THE COASTAL WATERS MAINLY SOUTH OF THE CAPE. ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OVER 30 KNOTS AND FREQUENT LIGHTNING THIS AFTERNOON AND TONIGHT.BOATERS ON INLAND LAKES AS WELL AS OVER THE INTRACOASTAL AND ATLANTIC WATERS SHOULD ALWAYS BE AWARE OF APPROACHING WEATHER AND BE PREPARED TO SEEK SAFE HARBOR IN ADVANCE OF THREATENING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A BOUNDARY MOVING INTO THE REGION WILL BRING SLIGHTLY COOLER TEMPERATURES THROUGH THE REMAINDER OF THE WEEK. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. MOSES
In the hours before
Special weather statement, Jun 22, 9:53 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 953 PM EDT MON JUN 22 2009 FLZ141-147-230230- COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY- 953 PM EDT MON JUN 22 2009 ...STRONG THUNDERSTORMS AFFECTING EASTERN VOLUSIA COUNTY AND NORTHERN BREVARD COUNTIES... AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG STORMS DEVELOPING ACROSS COASTAL VOLUSIA COUNTY AND COASTAL SECTIONS OF NORTHERN BREVARD COUNTY...INCLUDING MERRITT ISLAND NATIONAL WILDLIFE REFUGE. THE STORMS WERE MOVING SOUTHEAST AT 25 MPH. THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO THE DANGERS OF LIGHTNING. GET TO SAFE HARBOR AT THE FIRST SIGN OF A LIGHTNING STORM THEN SEEK SHELTER IN A BUILDING OR ENCLOSED VEHICLE AS QUICKLY AS POSSIBLE. 15
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 9:32 PM EDT | Special Marine Warning | MLB | 118 min | |
| Jun 22, 10:30 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jun 22, 11:26 PM EDT | Special Marine Warning | MLB | 3 hr | |
| Jun 23, 1:50 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 39 min |
| Jun 23, 2:16 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 59 min |
| Jun 23, 3:57 PM EDT | Severe Thunderstorm Warning | MLB | Brevard, Indian River | 63 min |
| Jun 23, 4:20 PM EDT | Special Marine Warning | MLB | 55 min | |
| Jun 23, 5:49 PM EDT | Areal Flood Advisory | MLB | Osceola | 116 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.